Idiopathic intracranial hypertension (IIH), aka pseudotumor cerebri can cause headaches and trigger Migraines.
When Migraineurs have frequent Migraines, but can't identify the triggers for those Migraines, it's not unusual for their doctors to suggest a lumbar puncture (spinal tap) to rule out IIH, and this is where a problem can come in.
What's the problem? Too many doctors don't know how to rule out or diagnose IIH. Too many erroneously think that everyone with IIH has papilledema (swelling of the optic nerves), and that a dilated eye exam can rule out IIH. Or they think that a trial of a medication used to treat IIH can rule it out or confirm the diagnosis. This is also incorrect.
Combining Migraine abortive medications such as the triptans - Imitrex (sumatriptan), Maxalt (rizatriptan), Zomig (zolmitriptan), Amerge (naratriptan), etc., - with antidepressants and some other medications presents a risk of developing a rare condition, serotonin syndrome.
The FDA issued a warning about serotonin syndrome, and some people, including some pharmacists and doctors think it meant that these medications, all of which can be quite effective in the treatment of Migraine, can never be taken together. That, however, is not the case. Many people use them quite safely.
FDA warnings are important, and they can be vital to safely using medications. That said, the information in FDA warnings doesn't stand alone. It should be studied and weighed with all available dependable information. Fda warnings shouldn't induce panic, and they should be discussed with our doctors when they cause us concern.
So, what does the FDA warning mean to us?
The Food and Drug Administration (FDA) issued a public health advisory about potential risks of taking triptans together with SSRI and SNRI antidepressants. The advisory states, "A life-threatening condition called serotonin syndrome may occur when triptans are used together with a SSRI or a SNRI."
Serotonin syndrome occurs when the body has too much of serotonin, a chemical found in the nervous system. Serotonin syndrome may be more likely to occur when starting or increasing the dose of a triptan, SSRI or SNRI. Symptoms of serotonin syndrome may include:
loss of coordination
fast heart beat
rapid changes in blood pressure
increased body temperature
If you are taking a triptan and an SSRI or SNRI, consult your doctor before discontinuing any of your medications... The FDA suggests that doctors prescribing a triptan, SSRI, or SNRI follow certain steps...
The FDA has reviewed 27 reports of serotonin syndrome. In 13 cases, the patients were hospitalized. Two cases were considered to be life threatening. None resulted in fatality.
This advisory is neither totally new information nor any reason to panic if you are currently taking this medication combination. Triptans already carry a warning in their prescribing information warning of possible problems when also taking antidepressants. Serotonin syndrome, although possibly fatal, is not common. If you are concerned about your medications, contact your physician.
There are several forms of Migraine, and an accurate diagnosis is important. Some medications shouldn't be taken with certain forms of Migraine. How can a person know which medications are right for them and how to take care of themselves if they don't know what type of Migraines they have?
Many people are told they have "complex" or "complicated" Migraines. Sometimes, the doctor uses those words as descriptive terms, not a diagnosis. Other times, however, doctors use them as diagnoses, and that's a problem.
It may seem strange, but did you know that repetitive yawning can be a Migraine symptom?
Repetitive yawning can be a symptom or Migraine prodrome, the first of four possible phases of a Migraine attack.
The prodrome phase, once we learn to recognize it, can be very helpful because it can warn us that a Migraine is beginning. This can allow us to be prepared - get home of we're out, be ready to take our medications, etc.